Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 86, NWS Gray, ME

September 15, 20216 counties in New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Sep 15, 2021, 2:31 PM EDT for 6 counties in New Hampshire. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2021, 2:31 PM EDT (18:31 UTC)
Expired
Sep 15, 2021, 3:30 PM EDT
In force
59 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Burlington radar (KCXX), 113 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:20 PM EDTTSTM WND DMG1 Sse Woodstock, NHTREES DOWN NEAR KOA CAMPGROUND OFF HIGHWAY 175 SOUTH OF WOODSTOCK.
Sep 15, 3:20 PM EDTHAIL 0.751 Sse Woodstock, NHHAIL UP TO 3/4 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS51 KGYX 151831
SVRGYX
NHC001-003-007-009-013-019-151930-
/O.NEW.KGYX.SV.W.0086.210915T1831Z-210915T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
231 PM EDT Wed Sep 15 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southern Coos County in northern New Hampshire...
  Northeastern Sullivan County in central New Hampshire...
  Grafton County in northern New Hampshire...
  Northwestern Belknap County in central New Hampshire...
  North central Merrimack County in central New Hampshire...
  Northwestern Carroll County in northern New Hampshire...

* Until 330 PM EDT.

* At 231 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles west of Littleton to near Lebanon, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Laconia, Lebanon, Bethlehem, Lincoln, Plymouth, Meredith,
  Moultonborough, Grafton, Hanover, Haverhill, Enfield, Canaan,
  Holderness, Ashland, Danbury, Franconia, Groton, Woodstock,
  Sandwich and Piermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Gray Maine.

&&

LAT...LON 4360 7234 4370 7230 4377 7220 4386 7219
      4397 7209 4397 7211 4399 7212 4408 7203
      4409 7205 4410 7203 4411 7206 4413 7203
      4419 7207 4422 7205 4421 7128 4425 7125
      4425 7115 4351 7155 4355 7238 4357 7238
TIME...MOT...LOC 1831Z 248DEG 25KT 4430 7195 4362 7235 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Legro
1 follow-up statement
142 
WWUS51 KGYX 151914
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
314 PM EDT Wed Sep 15 2021

NHC001-003-007-009-013-019-151930-
/O.CON.KGYX.SV.W.0086.000000T0000Z-210915T1930Z/
Coos NH-Sullivan NH-Grafton NH-Belknap NH-Merrimack NH-Carroll NH-
314 PM EDT Wed Sep 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN COOS...NORTHEASTERN SULLIVAN...GRAFTON...NORTHWESTERN
BELKNAP...NORTH CENTRAL MERRIMACK AND NORTHWESTERN CARROLL
COUNTIES...

At 313 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Lancaster to near Canaan, moving 
east at 30 mph. The greatest wind threat appears to be near Warren 
through Lincoln, including I-93.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Laconia, Lebanon, Bethlehem, Lincoln, Plymouth, Meredith,
Moultonborough, Grafton, Hanover, Enfield, Canaan, Holderness,
Ashland, Danbury, Franconia, Groton, Woodstock, Sandwich, Piermont
and Tamworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Gray Maine.

&&

LAT...LON 4360 7234 4398 7196 4421 7179 4421 7128
      4425 7125 4425 7115 4351 7155 4355 7238
TIME...MOT...LOC 1913Z 248DEG 25KT 4440 7159 4372 7199 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Legro

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:37 PM EDT, 54 minutes earlier.

Area forecast discussion, Sep 15, 1:37 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Gray ME
137 PM EDT Wed Sep 15 2021

.SYNOPSIS...
A warm front moves through the area tonight. A few showers and
some fog are possible. A much more humid air mass will be in
place today ahead of a cold front moving in from the northwest.
Showers and thunderstorms are expected along the front as it
moves through, some of which could be severe in the afternoon
and early evening. High pressure brings quiet weather for
Thursday and Friday. Low pressure moving north from the tropics
may bring some rain on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
137 PM Update... Have primarily updated the near term forecast
to include a Severe Thunderstorm Watch now in effect until 8 PM
EDT this evening. Current radar shows lines and multi cell
clusters of storms to our west over Vermont and Upstate NY where
some storms have already produced severe hail. Expect these
storms to move into western New Hampshire over the next couple
of hours. The rest of the forecast remains on track with strong
to severe storms moving through the area through this evening.

1041 AM Update...
The incoming 12Z CAM guidance continue to indicate a busy
severe weather day is in store for much of Maine and New
Hampshire from about 2 PM to 8 PM. A look at this mornings 12Z
KGYX sounding shows decent mid- level lapse rates already in
place and looking at soundings to our south (KOKX) show
impressive mid-level lapse rates of ~8C/KM above the LFC. These
lapse rates are one of the key ingredients leading to high
confidence in severe weather today.

Convective mode looks to be multi cell clusters with oriented
SW to NE that will congeal into linear segments with bowing
structures and embedded supercells as the cold front sweeps
southeast across the area this afternoon. Storms will enter
northern New Hampshire and NW Maine around 2 PM and will reach
the coastal plain between 6 and 8 pm. There have been some
signals that a couple discrete supercells may form ahead of the
line so will continue to watch closely for this type of
evolution. All three severe hazards are possible: damaging
winds, large hail, and a few tornadoes. The greatest risk for
tornadoes will be across the Lakes Region of New Hampshire into
interior SW Maine. There continues to be a signal that the
forcing will outrun storms later this evening as storms move
into coastal areas and southern New Hampshire thus reducing the
severe potential here. People are urged to stay weather aware
today and to have multiple ways to receive warnings.

645 AM Update...
Continuing to monitor a line of convection which will be
entering the GYX forecast area between 11 and 12 UTC which is a
tad faster than most guidance. Latest HRRR does have this line
weakening before restrengthening later this morning and this
afternoon.

Have modified forecast using observational and mesoscale model
trends over the near term portion of the forecast. Cloud cover
appears to be relatively solid this morning, however the fog is
rather patchy in nature. The HREF continues to show low level
moisture holding along the Midcoast region most of the day,
while skies initial begin to clear over southern New Hampshire
by noontime.

Prev Disc...
A cold front will sweep across the region during the afternoon
and evening hours. Ahead of this front, patchy fog will limit
our daytime heating especially across the Midcoast region.
However, with mixing, this fog will gradually dissipate allowing
temperatures to climb into the 70s this afternoon with 80s for
highs over southwest interior Maine and southern New Hampshire.
It may take quit a few hours for the low cloudiness to mix out
along the Midcoast region as the latest HREF solution suggest
plenty of low level moisture in the RKD area throughout the day.
Surface dew points will quickly be on the rise as well,
climbing into the upper 60s in most locations.

This destabilization will allow for CAPE values to climb well
over 1000 J/KG and will combine with a favorable shear profile
to produce a line of strong to severe thunderstorms with
discrete cells as well. Will continue to message that damaging
wind gusts are the primary threat from these storms, however
large hail and a tornado or two are possible as well. Locally
heavy rainfall will remain possible as well, but the convection
should be relatively fast moving.

&&

.SHORT TERM /THURSDAY THROUGH 6 AM THURSDAY/...
Scattered strong to severe thunderstorms will continue into
early this evening before best support and jet dynamics shifts
to the east. Despite slightly drier air entering the region
tonight with weak ridge of high pressure building east towards
New England, patchy fog will once again form over the region.

Temperatures by morning will drop into the 50s over central and
northern areas with lower to mid 60s over southern portions.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
There are two features to watch as we end the week and move into the
weekend. First of all is a low off the Carolinas which will
slowly move northeast through the start of the weekend.
Consensus of the track for the moment keeps it well out to sea
but still bears keeping a close eye on. That close eye is due to
factor two, an approaching trough and cold front which should
push through the region Saturday night into Sunday. The simplest
scenario, and that favored by the global deterministic models
is one in which the low passes out to sea and then the front
sweeps through the region. Whenever we have these southern and
northern streams it bears watching as a slight shift in the
timing of either feature could provide favorable phasing
bringing more rain into the region. For the moment have
increased the PoP just slightly across the coastal plain for
Friday night into Saturday, which in addition to the slight nod
to offshore system pushing moisture in also reflects the
potential for accumulating drizzle as onshore flow dominates the
coast and forecast soundings remain saturated.

For the weekend, the cold front will sweep through, with another
round of showers and a few thunderstorms possible. High pressure
will build in to start the week, keeping conditions warm and dry
through the middle of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...IFR conditions will continue to develop early this
morning with low clouds and patchy fog across the region. There
will also be some developing low level wind shear as winds
increase above the surface.

Showers and thunderstorms will cross the region from northwest
to southeast this afternoon and evening, bringing all locations
briefly to LIFR for a short period. Conditions improving later
today over northern portions with conditions improving over
southern areas later this evening. However, patchy fog will once
again develop despite drier air entering the region behind the
cold front.

Long Term... Onshore flow with a low pressure lurking in the
eastern gulf of Maine will result in low clouds, along with
drizzle and stratus through the midcoast for Friday and into
Saturday with RKD and PWM most likely to be impacted. Further
inland AUG should be at high enough elevation to evade the low
marine layer but will need to keep and eye on it. Additional
round of showers will move through on Saturday before high
pressure builds in to start next week.

&&

.MARINE...
Short Term...Fog may lower visibilities over the coastal waters
this morning. Otherwise, a gradient will strengthen from the
south today ahead of an approaching cold front. Gusts will be
in the 25 to 30 kt range with building seas. Thus, a Small Craft
Advisory has been issued. Scattered showers and thunderstorms
may reach the coastal waters late in the afternoon and evening.

Winds and seas diminish tonight with still some patchy fog
limiting visibilities.

Long Term... Low pressure will move through the eastern portion
of the Gulf of Maine on Friday into Saturday. Have increased
winds and seas slightly with this system providing favorable
northeasterly fetch. A cold front will finally sweep offshore on
Sunday with high pressure building in to start next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ153.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ150>152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Cannon
LONG TERM...Curtis
Hazardous weather outlook, Sep 15, 2:47 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
247 AM EDT Wed Sep 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-160700-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening as a cold front crosses through northern New England.
Damaging winds will be the primary threat followed by severe hail and
heavy rainfall, along with the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No Hazardous Weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-160700-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
247 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 9:00 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Gray ME
900 AM EDT Wed Sep 15 2021

MEZ007>009-151345-
Northern Oxford ME-Northern Franklin ME-Central Somerset ME-
900 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Oxford,
west central Somerset and west central Franklin Counties through 945
AM EDT...

At 859 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Rangeley, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eustis, Rangeley, Carrabassett Valley, Dallas Plantation, Coplin
Plantation, Upper Cupsuptic, Dead River, Stetsontown, Tim Pond, Jim
Pond, Lang, Flagstaff, Bigelow, Seven Ponds, Davis, Alder Stream,
Wyman, Lower Cupsuptic, King And Bartlett and Oxbow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4498 7089 4521 7091 4537 7023 4506 7013
TIME...MOT...LOC 1259Z 259DEG 42KT 4511 7076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Sep 15, 12:52 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service GRAY ME
1252 PM EDT Wed Sep 15 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-151900-
Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Interior Cumberland Highlands-
Androscoggin-Kennebec-Interior Waldo-Coastal York-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
1252 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH THE
EVENING...

Thunderstorms are expected to rapidly increase in coverage over
the next couple of hours across northern New England. These will
be moving into New Hampshire and western Maine in that time and
advancing towards the coast by around 8 PM.

Damaging wind gusts are the primary concern with any
thunderstorms through evening, including wind gusts up to 70 mph.
That being said, isolated large hail and a brief tornado cannot be
ruled out either. The threat should be highest in the late
afternoon and early evening, before weakening around sunset.

Be weather aware and find the latest watch and warning
information at www.weather.gov/gray.

Legro

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:50 AM EDTSpecial Weather StatementGYXCoos55 min
Sep 15, 2:18 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton57 min
Sep 15, 2:33 PM EDTSevere Thunderstorm WarningGYXCoos42 min
Sep 15, 3:04 PM EDTSevere Thunderstorm WarningGYXBelknap, Grafton, Merrimack, Sullivan56 min
Sep 15, 3:22 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack, Sullivan53 min
Sep 15, 4:07 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan38 min
Sep 15, 4:09 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Coos, Grafton, Merrimack51 min
Sep 15, 4:44 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Merrimack, Strafford46 min
Sep 15, 5:09 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack51 min
Sep 15, 5:29 PM EDTSevere Thunderstorm WarningGYXCarroll, Strafford61 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.